Antihistamine Use Associated With Risk Of C.fiff Infection

4:31 PM, Mar 28, 2013   |    comments
  • Share
  • Print
  • - A A A +

WASHINGTON D.C. (WUSA9) -- Hospitalized patients who use antihistamines for stomach acid suppressive therapy have been found to be at a greater risk of becoming infected with Clostridium Difficile, or C.diff.

C.diff is the most serious cause of antibiotic-associated diarrhea and can lead to severe inflammation of the colon.

Mayo Clinic researchers reviewed 35 observations based on 33 separate studies involving C.diff and antihistamines used by patients to treat stomach acid.

For those patients taking the antibiotics, researchers found the highest risk.

"It may be that vegetative forms of C.diff, which are normally killed by stomach acid, survive due to use of stomach acid suppressors and cause infection," said senior author Larry Baddour, M.D., a Mayo infectious diseases expert.

Researchers recommend that doctor's only allow their hospitalized patients to take the histamine 2 receptor antagonists when it is vital.

There was no significant association found between C.diff and over-the-counter antihistamine drugs.

The Mayo Clinic's findings appear in the online journal PLos ONE.

 

 

Most Watched Videos